Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An LIL for cover times of disks by planar random walk and Wiener sausage

Authors: J. Ben Hough and Yuval Peres
Journal: Trans. Amer. Math. Soc. 359 (2007), 4653-4668
MSC (2000): Primary 60F15
Published electronically: May 1, 2007
MathSciNet review: 2320645
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R_n$ be the radius of the largest disk covered after $ n$ steps of a simple random walk. We prove that almost surely

$\displaystyle \limsup_{n \rightarrow \infty}(\log R_n)^2/(\log n \log_3 n) = 1/4,$

where $ \log_3$ denotes 3 iterations of the $ \log$ function. This is motivated by a question of Erdos and Taylor. We also obtain the analogous result for the Wiener sausage, refining a result of Meyre and Werner.

References [Enhancements On Off] (What's this?)

  • 1. J. Hough, Asymptotic results for zeros of diffusing Gaussian analytic functions, Ph.D. dissertation, University of California, Berkeley (2006).
  • 2. Amir Dembo, Yuval Peres, Jay Rosen, and Ofer Zeitouni, Cover times for Brownian motion and random walks in two dimensions, Ann. of Math. (2) 160 (2004), no. 2, 433–464. MR 2123929, 10.4007/annals.2004.160.433
  • 3. Gregory F. Lawler, On the covering time of a disc by simple random walk in two dimensions, Seminar on Stochastic Processes, 1992 (Seattle, WA, 1992) Progr. Probab., vol. 33, Birkhäuser Boston, Boston, MA, 1993, pp. 189–207. MR 1278083
  • 4. Gregory F. Lawler, Intersections of random walks, Probability and its Applications, Birkhäuser Boston, Inc., Boston, MA, 1991. MR 1117680
  • 5. Richard Durrett, Probability: theory and examples, 2nd ed., Duxbury Press, Belmont, CA, 1996. MR 1609153
  • 6. Olav Kallenberg, Foundations of modern probability, 2nd ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002. MR 1876169
  • 7. Pál Révész, Random walk in random and nonrandom environments, World Scientific Publishing Co., Inc., Teaneck, NJ, 1990. MR 1082348
  • 8. Thierry Meyre and Wendelin Werner, Estimation asymptotique du rayon du plus grand disque recouvert par la saucisse de Wiener plane, Stochastics Stochastics Rep. 48 (1994), no. 1-2, 45–59 (French, with English summary). MR 1786191
  • 9. P. Erdős and S. J. Taylor, Some problems concerning the structure of random walk paths, Acta Math. Acad. Sci. Hungar. 11 (1960), 137–162. (unbound insert) (English, with Russian summary). MR 0121870
  • 10. Noga Alon and Joel H. Spencer, The probabilistic method, 2nd ed., Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley-Interscience [John Wiley & Sons], New York, 2000. With an appendix on the life and work of Paul Erdős. MR 1885388

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60F15

Retrieve articles in all journals with MSC (2000): 60F15

Additional Information

J. Ben Hough
Affiliation: Department of Mathematics, University of California Berkeley, Berkeley, California 94720
Address at time of publication: HBK Capital Management, 350 Park Avenue, Fl 20, New York, New York 10022

Yuval Peres
Affiliation: Departments of Statistics and Mathematics, University of California Berkeley, Berkeley, California 94720

Received by editor(s): September 18, 2004
Received by editor(s) in revised form: January 5, 2005
Published electronically: May 1, 2007
Additional Notes: The authors gratefully acknowledge the financial support from NSF grants $#$DMS-0104073 and $#$DMS-0244479
Article copyright: © Copyright 2007 by J. Ben Hough and Yuval Peres